Format

Send to

Choose Destination
BMJ Case Rep. 2018 Jan 23;2018. pii: bcr-2017-222416. doi: 10.1136/bcr-2017-222416.

Lamotrigine-induced drug reaction with eosinophilia and systemic symptoms (DRESS) during primary Epstein-Barr virus (EBV) infection.

Author information

1
Department of Internal Medicine, University of Utah Health, Salt Lake City, Utah, USA.
2
Faculty of Pharmacy, Jazan University, Jazan, Saudi Arabia.

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) is a severe, potentially life-threatening idiosyncratic drug reaction that may result in skin eruption, mucous membrane involvement, eosinophilia, atypical lymphocytosis and lymphadenopathy, with wide-ranging internal organ involvement. The authors report the case of a 21-year-old man who was prescribed lamotrigine for anxiety disorder. After 2 weeks of treatment, he developed a pruritic morbilliform rash on his trunk and upper extremities that was associated with fever, sore throat, bilateral scleral injection, nausea, vomiting and abdominal pain. A laboratory work-up revealed elevated transaminases and atypical lymphocytosis. He was found to have an active Epstein-Barr virus infection. Lamotrigine was discontinued due to suspicion of DRESS; the patient received pulsed intravenous methylprednisolone followed by oral prednisone taper, which resulted in a significant improvement of symptoms. At follow-up 3 weeks later, signs and symptoms had completely resolved. Follow-up laboratory tests revealed that liver dysfunction had normalised.

KEYWORDS:

dermatology; drugs and medicines; infections

PMID:
29367368
DOI:
10.1136/bcr-2017-222416

Conflict of interest statement

Competing interests: None declared.

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center